Alert archive / Wyoming / Special Weather Statements in 2014

Special Weather Statement, NWS Cheyenne, WY

August 6, 2014Platte County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Aug 6, 2014, 5:00 PM MDT for Platte County, Wyoming. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2014, 5:00 PM MDT (23:00 UTC)
Expired
Aug 6, 2014, 6:00 PM MDT
In force
60 min
Issued by
NWS Cheyenne, WY

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 105 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.0 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2014-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2014-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

447 
WWUS85 KCYS 062300
SPSCYS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
500 PM MDT WED AUG 6 2014

WYZ106-107-070000-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE
COUNTY WY-
500 PM MDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE COUNTY UNTIL 600
PM MDT...

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF
SIBLEY PEAK TO 12 MILES WEST OF BORDEAUX...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WHEATLAND...
  BORDEAUX...
  GUERNSEY...
  GRAYROCKS RESERVOIR...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 59 AND
96.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4229 10467 4179 10467 4183 10519 4228 10511
TIME...MOT...LOC 2300Z 276DEG 21KT 4224 10503 4189 10512

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:40 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 6, 3:40 PM MDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
340 PM MDT WED AUG 6 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 320 PM MDT WED AUG 6 2014

CONVECTION WAS EARLY TO START TODAY WITH INITIATION OCCURRING AS A
RESULT OF TWO SEPARATE CATALYSTS. THE FIRST AREA OF CONVECTION
DEVELOPED OVR THE HIER ELEVATIONS OF CARBON/ALBANY/LARAMIE COUNTIES
WHERE LFQ OF A 75 KNOT H3 JET STREAK APPROACHES. THE OTHER AREA OF
CONVECTION FIRED IN CLOSE PROXIMITY OF A WELL-DEFINED SHORTWAVE THAT
WAS DROPPING SOUTHEAST FROM NE WY INTO THE NRN NEBRASKA PANHANDLE.
AT THE SFC...60F ISODROSOTHERM EXTENDS ALONG THE NORTH PLATTE RIVER
VALLEY WITH A WEAK NW/SE FRONTAL BOUNDARY EXTENDING ALONG THE ERN
PLAINS. CONVECTIVE COVERAGE AND STRENGTH WILL INCREASE AND EXPAND AS
THE H3 JET STREAK LIFTS NORTHEAST AND INTERACTS WITH THE SHORTWAVE
ENERGY...MOISTURE AND SFC BOUNDARY. SPC ANALYSIS DEPICTS ABOUT 1500
J/KG OF AVAILABLE SBCAPES EXTENDING FROM ERN WYOMING INTO THE WRN
NEBRASKA PANHANDLE. BEST COVERAGE AND ORGANIZATION WILL LIKELY BE
EAST OF THE SFC BOUNDARY AS THE SHEAR ENVIRONMENT BECOMES MORE
FAVORABLE LATE THIS AFTERNOON AND EARLY THIS EVENING. A FEW STORMS
MAY BECOME STRONG TO LOCALLY SEVERE IN THIS AREA TONIGHT. CONVECTION
WILL DISSIPATE AS THE AIR MASS STABILIZES LATE THIS EVENING.

RIDGE AXIS FLATTENS FARTHER TO THE SOUTH ON THURSDAY AS A DEEPER
SHORTWAVE MOVES INTO WRN WYOMING. OTHERWISE...SEE LITTLE CHANGE IN
THE OVERALL SYNOPTIC PATTERN. PWAT VALUES LOOK VERY SIMILAR TO THOSE
TODAY WITH THE ONE INCH LINE HOVERING VERY CLOSE TO THE WY/NE
STATELINE. LIKEWISE...MODELS CONTINUE TO PROG THE WK QUASISTATIONARY
BOUNDARY DRAPED OVER THE ERN PLAINS. CONVECTION WILL DEVELOP IN
SIMILAR TIMING AS TODAY WITH STRENGTHENING LATER IN THE AFTERNOON
AND EARLY EVENING AS THEY ENCOUNTER A BETTER AIR MASS. SBCAPES ARE
AGAIN PROGD TO REACH 1000-1500 J/KG. SO ALTHOUGH HEAVY RAIN WILL BE
THE MAIN HAZARD TO ACCOMPANY THESE THUNDERSTORMS...A FEW MAY BECOME
STRONG TO LOCALLY SEVERE. CONTINUED SHOWER/THUNDERSTORM CHANCES
THURSDAY NIGHT AS THE AFOREMENTIONED SHORTWAVE MEANDERS TOWARDS THE
CWFA.

THIS SHORTWAVE WILL MOVE THROUGH AT SOME POINT ON FRIDAY. MODELS
DIFFER SOME ON HOW THIS WILL EVOLVE. HOWEVER...IN ALL CASE EXPECT
ANOTHER GOOD CHANCE FOR ADDL SHOWER AND THUNDERSTORM CHANCES DURING
THE DAY ON FRIDAY.

TEMPERATURES WILL VARY LITTLE THROUGH THE END OF THE WEEK WITH HIGHS
CLIMBING INTO THE 80S EAST OF THE LARAMIE RANGE...WITH 70S/LOW 80S
WEST.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 320 PM MDT WED AUG 6 2014

AREA REMAINS IN A RATHER MOIST MONSOONAL PATTERN THROUGH MUCH OF
THE EXTENDED WITH DIURNAL CHANCES OF STORMS. THE SUBTROPICAL HIGH
IS LOCATED ACROSS THE SOUTHERN PLAINS FROM SAT THROUGH MON WHICH
KEEPS MIDLEVEL FLOW SOUTH-TO-SOUTHWEST...WITH MOISTURE STREAMING
IN FROM ARIZONA/UTAH. THE MOST WIDESPREAD COVERAGE OF STORMS LOOKS
TO BE ON SUN AS SFC WINDS TURN EASTERLY IN RESPONSE TO A SFC HIGH
OVER THE NORTHERN PLAINS. STEERING FLOW IS ALSO SOUTHERLY ON SUN
AFTN SO MAY TO WATCH FOR HEAVY RAIN POTENTIAL ALONG THE LARAMIE
RANGE FOOTHILLS. LI VALUES ARE -4C TO -6C ON SUN AND MON
AFTNS...HOWEVER WITH BULK SHEAR AT 25 KTS...THE SVR POTENTIAL
LOOKS LIMITED (WHICH IS NORMAL FOR MID AUG). TEMPS THROUGH EARLY
NEXT WEEK WILL BE SEASONAL. THE GFS AND ECMWF BOTH INDICATE A
SHORTWAVE PASSING OVER THE CWA ON TUES NIGHT WITH DRIER WEST TO
NORTHWEST FLOW ALOFT BEHIND IT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY MORNING)
ISSUED AT 1148 AM MDT WED AUG 6 2014

SCATTERED SHOWERS AND TSTMS WILL DEVELOP ACROSS SOUTHEAST WY OVER
THE NEXT FEW HOURS AND THEN PROGRESS EASTWARD INTO THE NEBRASKA
PANHANDLE THROUGH THE EARLY EVENING. MAIN THREAT FROM THE STORMS
WILL BE BRIEF GUSTY AND ERRATIC WINDS.  KEPT MVFR CIGS AT CDR
THROUGH THE EARLY AFTERNOON. IFR CONDITIONS COULD DEVELOP ACROSS
THE NORTHERN NEBRASKA PANHANDLE AFTER 09Z THURS.

&&

.FIRE WEATHER...
ISSUED AT 320 PM MDT WED AUG 6 2014

THE UNSETTLED PATTERN WILL KEEP FIRE WEATHER CONCERNS AT BAY AT
LEAST INTO THE UPCOMING WEEKEND. THE MONSOONAL MOISTURE FETCH WILL
REMAIN IN PLACE...SPARKING DAILY AFTERNOON AND EARLY EVENING SHOWERS
AND THUNDERSTORMS. THESE WILL BE EFFICIENT RAIN PRODUCERS SO EXPECT
TO SEE A GOOD CHANCE OF WETTING RAINS FOR MOST LOCATIONS ACROSS THE
DISTRICT. TEMPERATURES WILL BE SEASONAL...HOVERING IN THE UPPER 70S
AND 80S ACROSS LOWER ELEVATIONS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...HAHN
LONG TERM...FINCH
AVIATION...FINCH
FIRE WEATHER...HAHN
Hazardous weather outlook, Aug 6, 10:32 AM MDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1032 AM MDT WED AUG 6 2014

WYZ103>106-109>118-071130-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
1032 AM MDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS PORTIONS OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
SOUTHEAST AND SOUTH CENTRAL WYOMING BY THIS AFTERNOON. SEVERE
THUNDERSTORMS ARE NOT EXPECTED BUT A FEW STRONGER THUNDERSTORMS
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS WILL AGAIN DEVELOP
ACROSS SOUTHEAST WYOMING THURSDAY...FRIDAY...AND SATURDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-071130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
EAST LARAMIE COUNTY-
1032 AM MDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE
AND PORTIONS OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
FAR SOUTHEAST WYOMING...AND THE WESTERN NEBRASKA PANHANDLE THIS
AFTERNOON. EAST OF INTERSTATE 25...SOME STRONGER THUNDERSTORMS
WILL PRODUCE SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY RAIN. A
FEW STORMS COULD BECOME SEVERE BUT THE OVERALL SEVERE THREAT IS
LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS WILL AGAIN DEVELOP
ACROSS SOUTHEAST WYOMING THURSDAY...FRIDAY...AND SATURDAY. STRONG
THUNDERSTORMS WITH GUSTY WINDS...SMALL HAIL...HEAVY RAIN WILL BE
POSSIBLE EACH DAY WITH A SMALL THREAT FOR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 6, 2:18 PM MDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
218 PM MDT WED AUG 6 2014

NEZ003-062100-
BOX BUTTE NE-
218 PM MDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOX BUTTE COUNTY UNTIL
300 PM MDT...

AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF KILPATRICK LAKE...OR 22 MILES
WEST OF ALLIANCE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEREA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4227 10285 4200 10289 4216 10343 4231 10337
TIME...MOT...LOC 2017Z 285DEG 20KT 4220 10328

/02
Special weather statement, Aug 6, 3:56 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
356 PM MDT WED AUG 6 2014

NEZ002-062245-
DAWES NE-
356 PM MDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR DAWES COUNTY UNTIL 445 PM MDT...

AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTH OF
CHADRON AIRPORT TO WHITNEY LAKE...AND MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CHADRON...
  CHADRON AIRPORT...
  CHADRON CAMPGROUND...
  RED CLOUD CAMPGROUND...
  WHITNEY...
  CHADRON ST PARK...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4245 10314 4271 10349 4272 10348 4301 10323
      4301 10280 4300 10279 4294 10278 4285 10278
TIME...MOT...LOC 2156Z 309DEG 16KT 4308 10302 4273 10333
Special weather statement, Aug 6, 5:00 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
500 PM MDT WED AUG 6 2014

WYZ106-107-070000-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE
COUNTY WY-
500 PM MDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE COUNTY UNTIL 600
PM MDT...

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF
SIBLEY PEAK TO 12 MILES WEST OF BORDEAUX...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WHEATLAND...
  BORDEAUX...
  GUERNSEY...
  GRAYROCKS RESERVOIR...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 59 AND
96.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4229 10467 4179 10467 4183 10519 4228 10511
TIME...MOT...LOC 2300Z 276DEG 21KT 4224 10503 4189 10512

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:26 PM MDTSpecial Weather StatementCYSGoshen64 min
Aug 6, 2:18 PM MDTSpecial Weather StatementCYSBox Butte42 min
Aug 6, 3:56 PM MDTSpecial Weather StatementCYSDawes49 min
Aug 6, 4:33 PM MDTSevere Thunderstorm WarningCYSDawes37 min

Nearby

Special Weather Statements in Wyoming, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.